North Dakota, 2008

High Wind in North Dakota, May 19, 2008

May 19, 2008 · NWS BIS · 2 events in 2 counties and zones

A departing low pressure system brought warning criteria sustained winds to a small area of south central North Dakota in the early to mid afternoon hours of Monday, May 19th. These strong winds were confined to a narrow corridor extending from Garrison to Bismarck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A departing low pressure system brought warning criteria sustained winds to a small area of south central North Dakota in the early to mid afternoon hours of Monday, May 19th. These strong winds were confined to a narrow corridor extending from Garrison to Bismarck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 19, 2:55 AM CST, 8 hours 5 minutes earlier.

Area forecast discussion, May 19, 2:55 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON MAY 19 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FORECAST PROBLEM TODAY WILL BE STRONG WINDS AND FIRE WEATHER
CONCERNS. HAVE USED A COMBINATION OF THE NAM AND GFS FOR DETAILS.

CURRENTLY SURFACE LOW IS LOCATED OVER WESTERN NORTH DAKOTA NEAR
WATFORD CITY. AREA OF CONVECTION OVER SOUTHERN SASKATCHEWAN AND
NORTHEASTERN MONTANA WITH FAST MOVING CELLS AROUND 45 KTS AND SOME
LIGHTNING. THIS CONVECTION ASSOCIATED WITH A STRONG VORT MAX/SHORT
WAVE MOVING SOUTHEAST AND PROGGED TO MOVE ACROSS NORTH DAKOTA TODAY.
ANOTHER VORT FOLLOWS THIS STRONG IMPULSE OVER EASTERN NORTH DAKOTA
THIS AFTERNOON AND MAY HELP SET OFF SHOWERS/THUNDER FROM BOTTINEAU
TO JAMESTOWN AND SOUTH THIS AFTERNOON. THE SURFACE LOW CURRENTLY
OVER WESTERN NORTH DAKOTA IS PROGGED TO MOVE QUICKLY SOUTHEAST
TOWARDS SOUTHERN MINNESOTA AND IOWA BY EVENING...REPLACED BY COOL
DRY HIGH PRESSURE MOVING SOUTH FROM CANADA. IN ADDITION...AN UPPER
LEVEL H250 JET ACCOMPANIES THE SHORTWAVE AND A NORTHWEST TO
SOUTHEAST ORIENTED JET OF 110 KNOTS MOVES ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON. BUFR SOUNDINGS INDICATE THE ATMOSPHERE
WILL BE MIXED ADIABATICALLY FROM THE SURFACE TO H700 OVER ALL OF
WESTERN AND SOME OF CENTRAL NORTH DAKOTA. WILL ISSUE A WIND ADVISORY
FOR ALL BUT THE EASTERN-MOST COUNTIES IN MY FORECAST AREA.  THIS
WILL BE FAVORABLE FOR H850 AND H700 WINDS TO TRANSLATE DOWN TO THE
SURFACE...CREATING WIND SPEEDS OF 30 MPH WITH GUSTS OVER 40 MPH AT
TIMES. THE JAMESTOWN BUFR SOUNDING DID NOT INDICATE MIXING ALL THE
WAY UP TO H700...SO EXCLUDED EASTERN COUNTIES. SEE FIRE WEATHER
SECTION OF THIS DISCUSSION REGARDING A RED FLAG WARNING CONDITIONS.

HIGH PRESSURE RIDGE PUSHES INTO THE STATE TONIGHT AND CONTINUES TO
MOVE SOUTHEAST ON TUESDAY AS ATTENTION THEN TURNS TO THE NEXT STORM
SYSTEM. THE LONGWAVE TROUGH THAT MOVES INTO THE WEST COAST ON
TUESDAY BECOMES CUTOFF OVER THE SOUTHWESTERN CONUS. THIS MEANS THAT
ANY SHORTWAVE ENERGY IMPULSES MOVING NORTHWARD FROM THIS SYSTEM WILL
AFFECT THE WESTERN DAKOTAS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...AS THE H500 DOWNSTREAM RIDGE REMAINS OVER THE EASTERN
DAKOTAS. SOUTHEAST/EAST WINDS WILL INCREASE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT MAINLY OVER SOUTHWESTERN NORTH DAKOTA. ANY
PRECIPITATION WILL BE IN THE FORM OF SHOWERS...WITH DRY ENOUGH
SURFACE DEWPOINTS AND NOT ENOUGH FORCING FOR THUNDERSTORM
DEVELOPMENT THROUGH WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
MODELS CONTINUE TREND OF KEEPING SOUTHWESTERN CONUS TROUGH FARTHER WEST
WITH RESULT OF KEEPING DYNAMICS AND UNSTABLE AIR FARTHER WEST.
CONTINUED YESTERDAYS TREND OF DROPPING POPS AND MOVING FARTHER EAST.
STILL SOME CHANCE POPS OVER WEEKEND AS PIECES OF ENERGY EXIT TROUGH
AND PASS OVER TOP OF OMEGA BLOCKING RIDGE ANCHORED CENTER OF CONUS.
THOUGH NEW ECMWF SHOWS SOME QPF FOR NEW DAY 8 WILL LEAVE DRY FOR NOW
CONSIDERING UNCERTAINTY OF MODEL SOLUTIONS.

&&

.AVIATION...
BIGGEST CONCERN IN TAFS WILL BE TIMING STRONG WINDS BEHIND
TROUGH/FRONT NOW LOCATED FROM CYEN TO KMBG AND STUBBORN SCATTERED
POST FRONTAL SHOWERS CONTINUING INTO EASTERN MONTANA ATTM.

&&

.FIRE WEATHER...
WILL ISSUE A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING
DUE TO STRONG NORTHWEST WINDS DEVELOPING WITH LOW HUMIDITIES
DROPPING INTO THE TEENS AND LOWER 20S OVER WESTERN NORTH DAKOTA. THE
ATMOSPHERE MIXING ALL THE WAY UP TO H700 - AROUND 10000 FEET - WILL
DRY THE LOWER ATMOSPHERE QUICKLY. 25 TO 35 MPH WINDS WITH GUSTS TO
40 MPH CAN BE EXPECTED BY EARLY AFTERNOON AND CONTINUE THROUGH
EARLY EVENING...WHEN WINDS SHOULD DIMINISH FAIRLY QUICKLY AS THE
TEMPERATURES DROP AND THE LOWER ATMOSPHERE DECOUPLES FROM THE
STRONGER WINDS ALOFT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>022-
031>035-040>046.

WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>004-009>012-017>022-
031>036-040>047-050.

&&

JV/HW
Hazardous weather outlook, May 19, 4:41 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CDT MON MAY 19 2008

NDZ004-012-036-047-050-201045-
BOTTINEAU-MCHENRY-KIDDER-LOGAN-MCINTOSH-
541 AM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-017>022-031>035-040>046-201045-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
541 AM CDT MON MAY 19 2008 /441 AM MDT MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY AND A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT
TO 9 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-023-025-037-048-051-201045-
ROLETTE-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
541 AM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, McLean

When
May 19, 11:00 AM CST to 1:00 PM CST
Where
McLean forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

High sustained winds were measured at Garrison.

High Wind, Burleigh

When
May 19, 12:30 PM CST to 2:00 PM CST
Where
Burleigh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High sustained winds were measured at Bismarck.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101549, 101550.